Lightning, Virginia Beach (C)
- When
- July 6, 4:20 PM EST
- Where
- Virginia Beach (C) County, Virginia Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 36.850, -75.980
Lightning strike killed a woman at Sandbridge in Virginia Beach.
Lightning strike killed a woman at Sandbridge in Virginia Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Lightning strike killed a woman at Sandbridge in Virginia Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 3:00 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 400 PM EDT SUN JUL 6 2008 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE MID ATLANTIC REGION...KEEPING UNSETTLED WEATHER ACROSS THE AREA TONIGHT AND MONDAY. THE FRONT FINALLY PUSHES OFF THE COAST MONDAY NIGHT...AS WEAK HIGH PRESSURE BUILDS IN ON TUESDAY. THE NEXT COLD FRONT WILL MOVE ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... LATE AFTN ANALYSIS SHOWS THAT THE MAIN FRONTAL BNDRY ACRS NRN VA HAS WEAKENED...WITH A SFC TROUGH NOW ALIGNED NE TO SW ALONG THE COASTAL PLAIN FROM SOUTHERN NEW JERSEY DOWN INTO THE CAROLINAS. BROAD UPPER LOW IS CENTERED OVER EASTERN KENTUCKY. FOR TONIGHT...MULTIPLE VORT MAXES/SHORTWAVES ROTATING EAST/NE INTO THE CNTRL/SRN APPALACHIANS...BUT FOR THE MOST PART LOOK TO STAY JUST WEST OF THE AKQ CWA. THE BULK OF MORE ORGANIZED TSTMS ARE CURRENTLY FIRING FROM CENTRAL GEORGIA NEWD INTO THE VA PIEDMONT...WITH A SECONDARY LINE ACRS FAR SE VA/EASTERN NC ALONG THE SFC TROUGH. HAVE GONE WITH LIKELY POPS (60%) ALL ZONES THROUGH THE EVENING HRS...WITH MAIN CONCERN BEING LOCALL HVY RAIN GIVEN DEW PTS INTO THE LWR 70S AND PREC WTR VALUES ARND 2 INCHES. STORMS ARE GNLY MOVING A BIT FASTER THAN YSDY THOUGH. WITH LOW LVL AIRMASS THIS MOIST AND CONTD UPPER DIVERGENCE/DIFFLUENCE AFTER MIDNIGHT HAVE SCTD PRECIP CHANCES IN AFTER MIDNGT. SHEAR REMAINS RATHER MINIMAL THIS EVENG AND OVERNIGHT...SO IT WILL TAKE VERY STRONG LIFT FOR SEVERE STORMS...SUSPECT AN ISO SVR MAY OCCUR THOUGH...ESP IF MORE ORGANIZED CONVECTION CONTINUES ALONG THE BNDRY. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... UPPER TROUGH SLOWLY OPENS AND TRACKS FARTHER TO THE NORTHEAST ON MONDAY. MAIN VORT MAX LOOKS TO BE POSITIONED OVER ERN VA/COASTAL PLAIN AFTN/EVENG...SO HAVE FOCUSED HIGHEST PRECIP CHANCES MONDAY AFTN/EVENG (60%) ACRS NE NC/SE VA...WITH SOMEWHAT LOWER CHANCES ELSEWHERE (BUT STILL ABOVE CLIMO AT AROUND 40-50%). SHEAR IS A LITTLE STRONGER SO SEVERE THREAT MON AFTN/EVENG IS LIKELY A LITTLE HIGHER WITH HAIL/STRG WINDS AS MAIN THREATS. EXPECT A BIT MORE SUNSHINE ESP BY LATE MRNG/ERLY AFTN SO TEMPS GRADUALLY RISE INTO THE UPPER 80S FOR MUCH OF THE CWA...RATHER THAN LWR/MID 80S OF PAST 2 DAYS. TUE/WED...WARMING TREND AND MORE TYPICAL SUMMER DIURNAL PATTERN OF CONVECTION IS EXPECTED AS MAIN UPPER LOW MOVES OFF THE COAST. STILL SOME WEAK RESIDUAL TROUGHING IN THE MID/UPR LVLS SO HAVE RETAINED A 30% CHC FOR AFTN/EVENG TSTMS BOTH DAYS...ALONG WITH HIGHS INTO THE LWR 90S FOR MUCH OF INTERIOR VA/NC. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE BERMUDA HIGH WEAKENS BY LATE WED AS AN UPPER LEVEL TROF AND ASSOCIATED SFC FRONT APPROACH THE REGION FROM THE NW. BEST CHANCE FOR PRECIP WED NIGHT WILL BE ALONG THE COAST AHEAD OF THE FRONTAL AXIS...WITH A SLIGHT CHANCE FARTHER INLAND. LOW TEMPS MILD...RANGING FROM 70 TO 75. AS IS TYPICAL FOR THIS TIME OF YEAR...THE FRONT WILL LIKELY STALL OUT AND DISSIPATE NEAR THE SRN ZONES. DIURNALLY DRIVEN CONVECTION MAY FIRE UP NEAR THIS BOUNDARY THUR AND AGAIN ON FRI SO HAVE CHANCE POPS DURING THE AFTN/EVNG BOTH DAYS ACRS THE SRN TIER...WITH A SLIGHT CHANCE ACRS N/NW PORTIONS OF OUR AREA. MAX TEMPS WILL BE IN THE UPR 80S/LWR 90S THUR AND AGAIN ON FRI. MODELS INDICATE AN UPR LVL RIDGE OF HIGH PRES NOSING IN TO OUR AREA FROM THE GULF COAST STATES BY NEXT WEEKEND...WITH A WEAK UPR LVL TROF OFF THE COAST OF NEW ENGLAND. WILL STILL HAVE A SLIGHT CHANCE FOR TYPICAL SUMMERTIME AFTN/EVNG CONVECTION WITH PLENTY OF AVAILABLE MOISTURE. THE RIDGE AXIS SLIDES OFF THE ATLANTIC COAST BY EARLY SUN AS THE NEXT FRONT APPROACHES FROM THE NW. FRONT LOOKS RATHER WEAK AND SHALLOW AT THIS TIME SO WILL KEEP CHANCE OF PRECIP NO HIGHER THAN 20%. HIGH TEMPS WILL CONTINUE TO BE IN THE UPR 80S/LWR 90S FOR SAT AND SUN. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SCATTERED TSTMS CONTINUE TO DEVELOP IN THE MOIST UNSTABLE AIR MASS. THESE WILL CONTINUE UNTIL 04Z. THIS WILL CAUSE MVFR TO IFR CONDITIONS WHEN THEY PASS. OTHERWISE CONDITIONS WILL BE VFR ELSEWHERE. AFTER SUNSET CLOUDS WILL LOWER AGAIN AS THEY HAVE THE LAST TWO NIGHT INTO MVFR RANGES MANY AREAS WITH SOME VISIBILITIES BECOMING IFR TOWARD SUNRISE. MORE MVFR/IFR CONDITIONS AGAIN FOR TSTMS DEVELOPING ON MON AFTERNOON AND INTO THE EVENING AS AIR MASS REMAINS VERY MOIST AND UNSTABLE. && .MARINE... STILL EXPECT WINDS TO INCRS LATER THIS AFTN/EVNG (BUT REMAIN BLO SCA CRITERIA) DUE TO AN INCRSG PRES GRADIENT BETWEEN A LEE SIDE TROF OVER THE INTERIOR...AND THE BERMUDA HIGH PRES RIDGE OVER THE WATERS. LATEST OBS SHOW MAINLY SE WINDS OVER THE WATERS. WINDS WILL BECOME MORE OUT OF THE S AS THE TROF APPROACHES THE COAST AND AS THE AFTN SEABREEZE WEAKENS. BERMUDA RIDGE WILL REMAIN IN CONTROL OF THE MARINE ENVIRONMENT THRU MOST OF THE WEEK. MODELS SHOW A WEAKENING OF THE RIDGE BY WED AS THE NEXT FRONT APPROACHES THE COAST FROM THE NW. WINDS SHUD EASE AND SEAS SHUD SUBSIDE BY LATE IN THE WEEK AS THE FRONT DISSIPATES...AND AS THE BERMUDA RIDGE WEAKENS AND MOVES FARTHER AWAY FROM THE COAST. && .FIRE WEATHER... LGT SOUTHERLY FLOW TO CONTINUE THIS AFTN...SO SMOKE WILL CONTINUE TO AFFECT MUCH OF METRO NORFOLK/PORTSMOUTH AND OUTLYING AREAS. WINDS SHOULD ALLOW FOR SOME IMPROVEMENT LATER THIS AFTN. FOG/SMOKE AGAIN EXPECTED TO DROP VSBYS OVERNGT/MONDAY MRNG. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...LKB LONG TERM...JRL AVIATION...JAB MARINE...JRL FIRE WEATHER...LKB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT SUN JUL 6 2008 MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100- 072045- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA- LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK- NORTHAMPTON VA- 438 PM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ630>633-650-652-654-656-658-072045- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 438 PM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE COASTAL WATERS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE COASTAL WATERS ON MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ015>017-102-VAZ091-094-095-097-098-072045- PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH- 438 PM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS AS THE PRIMARY THREAT. IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 134 PM EDT SUN JUL 6 2008 MDZ024-VAZ099-061830- ACCOMACK VA-INLAND WORCESTER MD- 134 PM EDT SUN JUL 6 2008 ...STRONG THUNDERSTORMS DEVELOPING OVER ACCOMACK COUNTY... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN MELFA AND WALLOPS ISLAND...EXPANDING NORTH...NORTHEAST AT 15 TO 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAPPSVILLE AT 145 PM EDT...HALLWOOD AT 150 PM EDT...TEMPERANCEVILLE AT 155 PM EDT...OAK HALL AT 200 PM EDT...NEW CHURCH AT 210 PM EDT...HORNTOWN AT 215 PM EDT. EXPECT WIND GUSTS TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 158 PM EDT SUN JUL 6 2008 NCZ014-016-017-102-VAZ095>098-061900- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES NC-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 158 PM EDT SUN JUL 6 2008 ...AN AREA OF DEVELOPING STRONG THUNDERSTORM MOVING INTO HAMPTON ROADS AND NORTHEAST NORTH CAROLINA... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP CREEK...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT AT 220 PM EDT...HICKORY AT 230 PM EDT...HERBERTS CORNER AT 235 PM EDT...GREAT BRIDGE AT 240 PM EDT...FENTRESS AT 245 PM EDT...PORTLOCK AT 255 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. JAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT SUN JUL 6 2008 NCZ013>015-031-032-062000- CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC- 307 PM EDT SUN JUL 6 2008 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST NORTH CAROLINA... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RYLAND...MOVING NORTHEAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RYLAND AT 315 PM EDT...SIGN PINE AT 320 PM EDT...HOBBSVILLE AT 330 PM EDT...TROTVILLE AT 335 PM EDT...HICKORY CROSSROADS AT 340 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LEWITSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 354 PM EDT SUN JUL 6 2008 NCZ013>017-030>032-102-VAZ091>098-062215- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON... COROLLA...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON 354 PM EDT SUN JUL 6 2008 ...AREA OF SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 6 PM THIS EVENING.... WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 359 PM EDT SUN JUL 6 2008 VAZ063-064-072>076-062115- CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND VA- 359 PM EDT SUN JUL 6 2008 ...AREA OF SHOWERS A FEW EMBEDDED THUNDERSTORMS MOVING THROUGH CAROLINE COUNTY AND VICINITY... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NOEL AT 410 PM EDT...CEDAR FORK AT 420 PM EDT...BURRUSS CORNER AT 425 PM EDT...GOLANSVILLE AT 435 PM EDT...PENOLA AT 450 PM EDT...MILFORD AT 505 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT SUN JUL 6 2008 VAZ064-062100- CAROLINE VA- 440 PM EDT SUN JUL 6 2008 ...STRONG THUNDERSTORMS IN CAROLINE COUNTY... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL CAROLINE COUNTY...OR ABOUT 7 MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 7 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RAPPAHANNOCK ACADEMY AT 445 PM EDT... CORBIN AT 455 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. RADAR ESTIMATES OF UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN...AND AN ADDITIONAL ONE INCH IS POSSIBLE. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. ALS
The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 lightning. Local standard time, as filed.
Lightning strike killed a woman at Sandbridge in Virginia Beach.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Virginia Beach (C) | 2008-07-06 | 23 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129674.